Alert archive / Michigan / Gale Warnings in 2017

Gale Warning 12, NWS Grand Rapids, MI

April 29, 2017

NWS Grand Rapids, MI issued this gale warning at Apr 29, 2017, 9:32 PM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2017, 9:32 PM EDT (01:32 UTC)
Expired
Apr 30, 2017, 2:59 AM EDT
In force
5 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

122 
WHUS73 KGRR 300132
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
932 PM EDT SAT APR 29 2017

LMZ844>847-300945-
/O.UPG.KGRR.SC.Y.0040.000000T0000Z-170501T1500Z/
/O.NEW.KGRR.GL.W.0012.170430T0132Z-170430T1200Z/
/O.NEW.KGRR.SC.Y.0041.170430T1200Z-170501T1500Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
932 PM EDT SAT APR 29 2017

...GALE WARNING IN EFFECT UNTIL 8 AM EDT SUNDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM SUNDAY TO 11 AM EDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 8 AM EDT SUNDAY. A SMALL CRAFT
ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN
EFFECT FROM 8 AM SUNDAY TO 11 AM EDT MONDAY. THE SMALL CRAFT
ADVISORY IS NO LONGER IN EFFECT. 

* WINDS... EAST GALES TO 35 KNOTS DIMINISHING TO 30 KNOTS ON
  SUNDAY.


* WAVES...BUILDING TO 3 TO 6 FEET TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LMZ848-849-300945-
/O.CON.KGRR.SC.Y.0040.000000T0000Z-170501T1500Z/
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
932 PM EDT SAT APR 29 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT
MONDAY...

* WINDS...NORTHEAST WINDS 15 TO 25 KNOTS THIS EVENING BECOMING 
EAST TO AS HIGH AS 30 KNOTS TONIGHT. EAST WINDS WILL BE 15 TO 25
KNOTS SUNDAY AND SUNDAY NIGHT. 

* WAVES...BUILDING TO 3 TO 5 FEET TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
430 
WHUS73 KGRR 300659
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
259 AM EDT SUN APR 30 2017

LMZ844>847-301500-
/O.CAN.KGRR.GL.W.0012.000000T0000Z-170430T1200Z/
/O.EXT.KGRR.SC.Y.0041.170430T0700Z-170502T0900Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
259 AM EDT SUN APR 30 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM EDT TUESDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
GALE WARNING. 

* WINDS... EAST 15 TO 25 KNOTS VEERING TO SOUTHEAST IN THE
  AFTERNOON. SOUTHEAST WINDS 15 TO 25 KNOTS TONIGHT BECOMING SOUTH
  TOWARD MORNING. SOUTHWEST TO 30 KNOTS DURING THE DAY TIME HOURS
  OF MONDAY.


* WAVES...BUILDING TO 3 TO 6 FEET TODAY INTO MONDAY BUILDING TO 5
  TO 8 FEET MONDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LMZ848-849-301500-
/O.CAN.KGRR.SC.Y.0040.000000T0000Z-170501T1500Z/
/O.EXB.KGRR.SC.Y.0041.170430T0700Z-170502T0900Z/
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
259 AM EDT SUN APR 30 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EDT TUESDAY. 

* WINDS...EAST WINDS 15 TO 25 KNOTS VEERING TO THE SOUTHEAST
  TONIGHT THEN SOUTHERLY TO 30 KNOTS MONDAY AND SOUTHWEST TO 30
  KNOTS MONDAY NIGHT.


* WAVES...BUILDING TO 3 TO 6 FEET INTO MONDAY THEN BUILDING TO 5
  TO 8 FEET MONDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WDM

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Apr 29, 7:44 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 29, 7:44 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
744 PM EDT Sat Apr 29 2017

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 329 PM EDT Sat Apr 29 2017

Showers and a few thunderstorms are expected over the course of
the weekend into early next week, well ahead an upper low that
will track to our west late Sunday into Monday. Chances for rain
will exist until the system rotates north through the midweek
period. Some of the rain could be heavy at times, especially in
and around thunderstorms late tonight into Sunday. Overall
rainfall amounts may lead to flooding along area rivers and in
flood prone areas into next week.

There is likely to be a wide spread in temperatures Sunday with
highs south of the front pushing toward 70 degrees. Otherwise,
below normal temperatures are expected until late next week, when
we moderate back into the 60s area wide.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 329 PM EDT Sat Apr 29 2017

A good soaking rain is still on track to affect much of Lower
Michigan over the weekend. The heaviest rainfall is likely to fall
tonight into early Sunday and again Sunday night into Monday.

A warm front will continue to push north out of the Ohio Valley
tonight into Sunday. A mid-level wave will travel northeast along
the front in the overnight period. This feature will combine with
isentropic ascent and will be the focal point for ongoing
convection to track through the area. A few embedded thunderstorms
are possible with the high likelihood for thunder along and south
of I-96. Expect the first good wave of heavier rain to pass
through late this evening into early Sunday morning.

The upper level low continues to intensity through the day
Sunday. Plenty of support remains out ahead of the low thanks in
part to a coupled upper jet that will be in place over western
Lake Superior. Moisture transport remains strong out of the gulf
with PWATs persistently in the 1.2-1.8 inch range. A broad
surface low continues to be guided just west of Lake Michigan.
This will be our second good wave of moisture with the core of
the lift moving through Sunday evening into the early morning
hours Monday.

While the low continues to rotate northward through the day
Monday, a few rain showers will linger with a couple of weak
upper wave rotating around the out edge of the main circulation.
Precipitation will be light and scattered in the nature. Expect a
pretty damp, cool start to the work week.

.LONG TERM...(Tuesday through Saturday)
Issued at 329 PM EDT Sat Apr 29 2017

A well needed drying out period should be seen through much of the
long term. Temps will be cool, but we should see a slow moderation
during the latter half of the week.

The upper low is expected to be moving northeast across the Superior
region and toward Quebec on Tuesday.  As it departs, the showers
will continue to become more scattered.  Most areas probably won't
begin to dry out until Tuesday afternoon or into the evening.  It
does appear we will partially clear Tuesday night, and with
diminishing winds, some areas of frost will be possible with temps
dropping into the 30s.  I have added this to the forecast, however
impacts are still expected to be low given the time of year.

The core of the coldest air behind the system slowly moves east,
leading to a slow but gradual warming trend by Wednesday night and
continuing into next weekend.  After highs only around 50; 10 to 15
degrees below normal on Tuesday, we will warm to closer to normal
temps by Saturday, in the 60s.

A well needed dry spell should be in the offering starting Tuesday
night.  A short wave is shown to come through Thursday night, while
low pressure is expected to be over the Gulf Coast states. The upper
wave should act to pull the surface low northeast into the OH/TN
valley.  So there could be some isolated light showers over the SE
CWA late Wednesday night through Thursday night. Otherwise much of
the Tuesday night through Saturday period appears dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 741 PM EDT Sat Apr 29 2017

Aviation conditions are forecasted to lower through the evening as
the warm front approaches from the south. Showers and
thunderstorms will be spreading in. The heavier downpours will be
capable of lowering visibilities to under 2 miles...mainly after
04z. Ceilings will be lowering as well...with IFR conditions
likely...especially after midnight and through much of Sunday.

The rain will come in several waves. One tonight...then perhaps a
break during part of Sunday. Additional rounds of showers and
thunderstorms will arrive as the day progresses. Aviators will
need to monitor the latest forecasts as impacts are expected.

&&

.MARINE...
Issued at 329 PM EDT Sat Apr 29 2017

The small craft advisory will continue as planned. Waves will
generally range from 2-4 feet in most instances with offshore flow
up to around 25 knots. Periodic episodes of waves in the 3-5 feet
range will occur, specially near the points (Ludington/Manistee).

The bigger concern will be in the later half of Monday when winds
shift out of the south and southwest. Higher waves are likely with
an onshore flow. Waves of 3-5+ will become more persistent through
Monday night. The advisory may need to be extended or reissued for
late Monday in later updates.

&&

.HYDROLOGY...
Issued at 122 PM EDT Sat Apr 29 2017

Flood advisories continue for the Grand River at Ionia and on the
Maple River at Maple Rapids. A flood watch continues for the same
four points. River statements have been issued for numerous
locations that might experience flooding towards the middle of the
coming week. However, forecast certainty for these sites remains
very low at due to high dependence on the character of precipitation
that occurs over the next 48 hours and how well the models handle
the subsequent river crests.

It is quite certain, however, that widespread rainfall affecting all
area river basins will fall between now and Monday morning.  The
latest round of river forecasts were based on 48 hour WPC QPF, which
is slightly greater and shifted farther north than WFO QPF. SREF
guidance shows mean values around 2", although there are a couple
outliers with 4+", making the median QPF a little bit below 2".
Interestingly, downscaled calibrated GEFS output shows only a 40-50%
chance of exceeding 2 inches in most spots. However, we favor the
ECE, whose ensemble members show strong consensus squarely in the 2-
3" total QPF range, in line with previous thinking. As noted
already, local maxima in precipitation are likely but there is
little predictability with exactly where they will occur. This of
course has potentially significant implications with what river
basins are most affected.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through Monday morning for MIZ043>046-050>052-
     056>059-064>066-071-072.

LM...Small Craft Advisory until 11 AM EDT Monday for LMZ844>849.

&&

SYNOPSIS...JAM
SHORT TERM...JAM
LONG TERM...JK
AVIATION...MJS
HYDROLOGY...TJT
MARINE...JAM
Hazardous weather outlook, Apr 29, 3:57 AM EDT, 17 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
357 AM EDT Sat Apr 29 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-300800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
357 AM EDT Sat Apr 29 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Rain will spread from south to north during the mid to late
afternoon hours with embedded thunderstorms. Rainfall is expected
to be locally heavy this evening and tonight. Thunderstorms are
not expected to be severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A stalled frontal system over the extreme southern part of Lower
Michigan Sunday will result in periods of rain and thunderstorm.
Rainfall will be heavy at times into early Monday morning. Some
areas may see more than 3 inches of rain. This will result in
flooding of flood prone area. Thunderstorms are not expected to
be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through this coming week.

LMZ844>849-300800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
357 AM EDT Sat Apr 29 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will become hazardous to small craft tonight.
Scattered thunderstorms are also expected from mid afternoon on.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winds and waves will be hazardous to small craft into Tuesday
evening. Scattered thunderstorms may cause increase winds and
waves into Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through this coming week.

wdm

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:32 PM EDTSmall Craft AdvisoryGRR3 days
Apr 29, 10:36 PM EDTRiver Flood WarningGRRClinton3 days
Apr 29, 10:36 PM EDTRiver Flood WarningGRRKalamazoo8 days
Apr 29, 11:03 PM EDTRiver Flood AdvisoryGRRKent6 days
Apr 29, 11:03 PM EDTRiver Flood AdvisoryGRROsceola60 hr
Apr 29, 11:03 PM EDTRiver Flood AdvisoryGRRIngham6 days
Apr 29, 11:03 PM EDTRiver Flood AdvisoryGRRBarry3 days
Apr 29, 11:03 PM EDTRiver Flood AdvisoryGRRMecosta4 days
Apr 29, 11:03 PM EDTRiver Flood AdvisoryGRRIsabella7 days
Apr 30, 10:54 AM EDTRiver Flood AdvisoryGRRIonia6 days
Apr 30, 10:54 AM EDTRiver Flood AdvisoryGRRKent4 days
Apr 30, 10:54 AM EDTRiver Flood AdvisoryGRRNewaygo4 days

Nearby

Gale Warnings in Michigan, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.